Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 20, 2023, 4:19 PM CDT for Bureau County, Henry County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2023, 4:19 PM CDT (21:19 UTC)
- Expired
- Apr 20, 2023, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:23 PM CDT | HAIL 1 | Neponset, IL | RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WFUS53 KDVN 202119
TORDVN
ILC011-073-202145-
/O.NEW.KDVN.TO.W.0045.230420T2119Z-230420T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
419 PM CDT Thu Apr 20 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Henry County in northwestern Illinois...
Southwestern Bureau County in north central Illinois...
* Until 445 PM CDT.
* At 418 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kewanee, moving east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Emergency Management reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Neponset around 425 PM CDT.
Buda around 435 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Providence and Wyanet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4121 8955 4120 8964 4123 8964 4123 8987
4118 8987 4118 8993 4125 8994 4138 8960
4131 8954
TIME...MOT...LOC 2118Z 250DEG 31KT 4124 8985
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Gibbs1 follow-up statement
949
WWUS53 KDVN 202125
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
425 PM CDT Thu Apr 20 2023
ILC073-202135-
/O.CAN.KDVN.TO.W.0045.000000T0000Z-230420T2145Z/
Henry IL-
425 PM CDT Thu Apr 20 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HENRY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Illinois.
LAT...LON 4121 8955 4120 8964 4123 8964 4123 8986
4128 8986 4128 8985 4138 8960 4131 8954
TIME...MOT...LOC 2125Z 251DEG 33KT 4126 8974
$$
ILC011-202145-
/O.CON.KDVN.TO.W.0045.000000T0000Z-230420T2145Z/
Bureau IL-
425 PM CDT Thu Apr 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN BUREAU COUNTY...
At 425 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Neponset, or 9 miles east of Kewanee, moving east at
40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Buda and Providence around 435 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Wyanet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4121 8955 4120 8964 4123 8964 4123 8986
4128 8986 4128 8985 4138 8960 4131 8954
TIME...MOT...LOC 2125Z 251DEG 33KT 4126 8974
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:02 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 20, 2:02 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 202 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 159 PM CDT Thu Apr 20 2023 Latest sfc analysis was indicating a low center currently acrs northeast IA/far southeast MN, with trailing front down along and west of the DVN CWA placing the local area in the warm sector. Morning convective debris with passing MCV has dissipated, but pre to post-frontal stratocu deck has filled in acrs much of the CWA from the west. Some wake low wind phenomena going on acars eastern IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs are growing acrs the southeastern third of the CWA with sfc DPTS rising to near 60 along with some cloud break heating. Deep shear profiles are ranging from 50 to 65+ KTs, thus the slight risk along and east of the MS RVR looks warranted. && .SHORT TERM...(This evening through Friday) Issued at 159 PM CDT Thu Apr 20 2023 Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong storm bearing shear profiles support the severe risk along and east of the MS RVR/west central into NW IL, with all modes of severe possible including tornadoes with thermodynamic/kinematic profiles supporting supercell structures. Most prime looking areas for this activity appear to be along an east of a Kahoka MO, to Burlington IA to Sterling IL line thru 6-7 PM before moving off to the east. After storms clear off to the east, breezy post-frontal west winds of 15 to 30 mph for much of the evening, before decreasing after midnight into early Friday morning. Cool air advection to usher in low temps in the mid to upper 30s northwest, to the low to mid 40s in the southeast. Friday...Stacking cyclonic flow and very steep LLVL lapse rates up to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH and gusts to 35 MPH. These parameters also to make the most of cooling thermal profiles with some insolation to produce high temps in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap around instability showers possible especially in the northwest in the afternoon, and with classic looking inverted-V fcst soundings, the showers may produce enhanced downward mixed wind gusts up to 50 MPH. ..12.. .LONG TERM...(Friday night through Thursday) Issued at 159 PM CDT Thu Apr 20 2023 Key Messages: 1. Temperatures Friday night through Monday morning near freezing with frost and or freeze headlines possible across eastern Iowa, northwest Illinois, and far northeast Missouri. 2. Below normal temperatures through the period with Saturday . Discussion: A closed 500 mb low will sit across the Upper Midwest through Sunday. Spokes of vorticity rotating around the upper level low will bring clouds to the area along with the potential for showers especially Friday night into Saturday morning. Temperatures aloft are cooling enough that any showers Friday night would be a mix of rain and snow or rain, snow, and sleet. Little if any accumulation is expected. This will also keep temperatures from bottoming out Friday night although temperatures below freezing are possible west of a line from Memphis Missouri to Dubuque Iowa. Models show the 500 MB low slowly lifting northward through the day on Saturday which will lift the clouds farther to the north. this may lead to continue showers during the day on Saturday. It will be noticeably cooler with temperatures in the 40s. With clouds clearing, temperatures will quickly fall off with the possibility of widespread temperatures below freezing across the entire area. A slight rebound in temperatures will occur on Sunday with high temperatures in the upper 40s to lower 50s. Monday through Wednesday some uncertainty in the forecast as a shortwave trough passes to our south with some ridging building into our area ahead of this shortwave. This will keep the precipitation to our south through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Apr 20 2023 Gusty wake low winds up to 40 KTs from the southwest behind decaying morning showers/storms through 2 pm, then decreasing some to 20-30 KTs later this afternoon. Will have to watch for sctrd thunderstorm development ahead of an incoming front this afternoon, especially along and east of the MS RVR. Mainly VFR clouds with a few bouts of MVFR CIGs/VSBYs possible with this activity this afternoon, before improving later tonight. VFR late night into Friday morning after post-frontal MVFR cloud deck moves off to the east. && .HYDROLOGY... Issued at 159 PM CDT Thu Apr 20 2023 The 2023 Spring Snowmelt Flood will continue to work its way down the main stem Mississippi River over the next couple of weeks. All points on the Mississippi River continue to rise today. This morning, we upgraded the flood warnings on the Mississippi River at Fulton, Gladstone, and Burlington from Moderate to Major Flood. The Major Flood is maintained at the other locations on the Mississippi River over the next 7 days. Additional rises are expected beyond the 7-day forecast. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Cousins AVIATION...12 HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1141 AM CDT Thu Apr 20 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1141 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a Slight Risk or level 2 out of 5, for severe storms this afternoon generally along and east of the Mississippi River. Large hail, isolated tornadoes and damaging wind will be the primary risks in the slight risk area. The rest of the Outlook Area is in a Marginal Risk or level 1 for severe weather. Large hail and damaging winds will be the primary threats in the marginal risk areas. Localized heavy rain will also be possible across much of the Outlook Area. Locations along the Mississippi River will begin to experience flooding this week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Below freezing temperatures will be possible from Friday night, Saturday night and Sunday night. This may impact sensitive vegetation if not protected or covered. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. 12
In the hours before
Local storm report, Apr 20, 3:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL GENESEO 41.45N 90.15W
04/20/2023 M1.00 INCH HENRY IL BROADCAST MEDIA
&&
DCLocal storm report, Apr 20, 3:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ORION 41.35N 90.37W
04/20/2023 E1.75 INCH HENRY IL PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JTSLocal storm report, Apr 20, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 2 SW GALVA 41.15N 90.06W
04/20/2023 M0.88 INCH HENRY IL EMERGENCY MNGR
NICKEL HAIL 1.5 MILES SOUTHWEST OF GALVA.
&&
HAASELocal storm report, Apr 20, 4:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 SW GALVA 41.15N 90.06W
04/20/2023 M1.00 INCH HENRY IL EMERGENCY MNGR
QUARTER SIZE HAIL 1.5 MILES SOUTHWEST OF
GALVA.
&&
HAASELocal storm report, Apr 20, 4:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 S KEWANEE 41.23N 89.93W
04/20/2023 M1.00 INCH HENRY IL EMERGENCY MNGR
&&
HAASELocal storm report, Apr 20, 4:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL GALVA 41.17N 90.04W
04/20/2023 E1.00 INCH HENRY IL PUBLIC
RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
JTSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:05 AM CDT | Special Weather Statement | DVN | Jo Daviess | 25 min |
| Apr 20, 3:32 AM CDT | Special Weather Statement | DVN | Stephenson | 28 min |
| Apr 20, 7:47 AM CDT | Special Weather Statement | DVN | Hancock | 43 min |
| Apr 20, 8:46 AM CDT | Special Weather Statement | DVN | Hancock, Henderson | 44 min |
| Apr 20, 9:05 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Rock Island, Warren | 40 min |
| Apr 20, 9:09 AM CDT | Special Weather Statement | DVN | McDonough, Warren | 36 min |
| Apr 20, 9:34 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 41 min |
| Apr 20, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 60 min |
| Apr 20, 2:17 PM CDT | Tornado Warning | DVN | Hancock, Henderson | 43 min |
| Apr 20, 2:51 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 24 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 40 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 40 min |
| Apr 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 35 min |
| Apr 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 35 min |
| Apr 20, 3:14 PM CDT | Tornado Warning | DVN | McDonough | 20 min |
| Apr 20, 3:21 PM CDT | Tornado Warning | DVN | Henry, Mercer | 39 min |
| Apr 20, 3:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Warren | 50 min |
| Apr 20, 3:33 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson, Whiteside | 42 min |
| Apr 20, 3:46 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 29 min |
| Apr 20, 3:53 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 34 min |
| Apr 20, 3:56 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 22 min |
| Apr 20, 4:05 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 40 min |
| Apr 20, 4:29 PM CDT | Tornado Warning | DVN | Bureau | 15 min |
| Apr 20, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 39 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.